Skip to content

Substance Abuse and Addiction Health Center

Painkillers, Narcotic Abuse, and Addiction

Font Size
A
A
A

Symptoms of Opioid Drug Withdrawal continued...

Symptoms of drug withdrawal from opioids include:

  • Anxiety
  • Irritability
  • Craving for the drug
  • Rapid breathing
  • Yawning
  • Runny nose
  • Salivation
  • Gooseflesh
  • Nasal stuffiness
  • Muscle aches
  • Vomiting
  • Abdominal cramping
  • Diarrhea
  • Sweating
  • Confusion
  • Enlarged pupils
  • Tremors
  • Loss of appetite

The symptoms of opioid drug withdrawal aren't medically dangerous. But they can be agonizing and intolerable, contributing to continued drug abuse. In general, how severe opioid drug withdrawal symptoms are, and how long they last, depends on how long the person has been abusing opioids and how much they have been taking.  

Medicines like methadone, buprenorphine (sometimes combined with naloxone), and naltrexone can be taken in various forms and are used to prevent withdrawal symptoms after a person stops using, a process called detoxification ("detox"). After drug withdrawal is complete, the person is no longer physically dependent on the drug. But psychological dependence can continue. Some people with drug addiction may relapse in response to stress or other powerful triggers.

Dependence vs. Addiction

Controlling pain is the goal when opioids are used medically. Patients or health care professionals should not let fear of addiction prevent them from using opioids for effective pain relief. Knowing the difference between dependence and addiction is important.

  • People who take opioids for pain relief for extended periods of time may need higher doses to ease their pain. They may develop tolerance to the drug and experience withdrawal symptoms if the medication is abruptly stopped. They become physically dependent on the drug.   
  • Addiction occurs when narcotic abuse becomes compulsive and self-destructive, especially concerning an opioid user's need to use the drug for reasons other than pain relief.  
  • To prevent withdrawal symptoms in people who have become physically dependent on opioids for pain relief, the dose may be slowly lowered over a few weeks. People who are weaned off opioids and are pain free usually don't start taking the drug again or become abusers of narcotics. Opioids used for short-term medical conditions rarely require weaning. In those cases, stopping the medication after a brief period usually doesn't cause withdrawal symptoms.  

Today on WebMD

pills pouring from prescription bottle
Video
Hangover Myths Slideshow
Slideshow
 
Woman experiencing withdrawal symptoms
Article
prescription medication
Article
 
Hands reaching for medicine
Article
overturned shot glass
Article
 
assortment of medication
Article
How to Avoid Social Drinking
Article